Alert archive / Idaho / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Salt Lake City, UT

June 20, 2003Bear Lake County, Franklin County, Idaho; Cache County, Rich County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 20, 2003, 5:45 PM MDT for Bear Lake County, Franklin County, Idaho; Cache County, Rich County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 5:45 PM MDT (23:45 UTC)
Expired
Jun 20, 2003, 6:15 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Bear Lake County, ID, Franklin County, ID, Cache County, UT, Rich County, UT

The radar

The Salt Lake City radar (KMTX), 128 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
3115 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 202345
SVRSLC
IDC007-041-UTC005-033-210015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
542 PM MDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR HIGH WINDS FOR...
  BEAR LAKE COUNTY IN IDAHO
  THIS INCLUDES THE CITY OF MONTPELIER
  EASTERN FRANKLIN COUNTY IN IDAHO
  NORTHEASTERN CACHE COUNTY IN UTAH
  NORTHERN RICH COUNTY IN UTAH
  THIS INCLUDES THE CITY OF LAKETOWN

* UNTIL 615 PM MDT

* AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH HIGH WINDS ALONG A LINE EXTENDING 
  FROM 17 MILES WEST OF THATCHER TO 15 MILES SOUTH OF THATCHER TO 20
  MILES SOUTHWEST OF LAKETOWN...OR ALONG A LINE EXTENDING FROM 16
  MILES NORTHEAST OF MALAD TO 10 MILES NORTHEAST OF PRESTON TO 9
  MILES EAST OF LOGAN...MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER THATCHER AT 555 PM MDT
  OVER LAKETOWN...GARDEN CITY AT 600 PM MDT
  OVER ST. CHARLES AT 605 PM MDT
  OVER GEORGETOWN AT 610 PM MDT
  OVER MONTPELIER AT 615 PM MDT

WIND GUSTS OF ABOUT 60 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 4239 11219 4219 11179 4158 11168 4174 11102
          4255 11104 4286 11152

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:20 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 20, 3:20 PM MDT, 2 hours 25 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT FRI JUN 20 2003

.SYNOPSIS...AN UPPER LEVEL TROUGH MOVING THROUGH THE NORTHERN ROCKIES
WILL PUSH A COLD FRONT INTO EXTREME NORTHWEST UTAH THIS AFTERNOON
AND INTO CENTRAL UTAH ON SATURDAY.

.DISCUSSION...COLD LOW OVER SOUTHERN BRITISH COLUMBIA WITH A STRONG
SHORT WAVE TROUGH ROTATING INTO EASTERN MONTANA THIS AFTERNOON.
STRONG STORMS OVER THAT AREA WITH JET ENTRANCE REGION OVER SOUTHEAST
IDAHO. JET EXIT REGION MOVING INTO NORTHEAST NEVADA LATE THIS
AFTERNOON AT THE BACK OF THE SHORT WAVE TROUGH. THEREFORE...GOOD JET
DYNAMICS OVER NORTHWEST UTAH/SOUTHEAST IDAHO LATE THIS AFTERNOON
THROUGH THE EVENING HOURS. THE LOW LEVELS REMAIN DRY...SO WOULD ONLY
EXPECT SOME HAIL REPORTS AND STRONG MICROBURST WINDS OUT OF THESE
STORMS. MOST ACTIVITY REMAINING ALONG AND NORTH OF THE SURFACE
BOUNDARY/700MB BAROCLINIC ZONE FROM ELY TO OGDEN.

JET WILL PUNCH INTO NORTHERN UTAH TONIGHT THROUGH TOMORROW WITH
ANOTHER SHORT WAVE TROUGH ROTATING AROUND THE LOW NOW IN SOUTHERN
ALBERTA. THIS WILL PUSH THE SURFACE BOUNDARY INTO CENTRAL UTAH
TOMORROW. CONVECTION WILL BE MAINLY ALONG AND NORTH OF THE BOUNDARY
WHERE THE BEST JET DYNAMICS EXIST. TEMPS WILL DROP TO NEAR OR
SLIGHTLY BELOW NORMAL NORTH OF THE FRONT. STRONG SOUTHWEST WINDS
WILL REMAIN SOUTH OF THE BOUNDARY.

SHORT WAVE TROUGH MOVES THROUGH SUNDAY MORNING WITH SOME SHOWERS AND
THUNDERSTORMS STILL REMAINING ALONG THE BOUNDARY. MOISTURE SHOULD BE
VERY LIMITED BY THIS TIME WITH THE STRONG WESTERLY FLOW. TEMPERATURES
WILL COOL A LITTLE MORE INTO SUNDAY BEHIND THE BOUNDARY.

EXPECT TEMPS TO REBOUND A BIT ON MONDAY AHEAD OF THE NEXT STORM
SYSTEM AS THE FLOW BACKS TO THE SOUTHWEST. THIS SYSTEM TO DIG INTO
NEVADA ON MONDAY WITH A STRONG SOUTHWEST FLOW RETURNING TO THE
ENTIRE FIRE WEATHER DISTRICT. SHOULD SEE ANOTHER BOUNDARY SET UP IN
NORTHWEST UTAH AGAIN MONDAY.

THE 12Z RUN OF THE GFS HAS THIS SYSTEM MOVING QUICKLY THROUGH THE
AREA AND EXITING BY TUESDAY AFTERNOON. PREVIOUS RUNS AND THE 00Z
ENSEMBLES FROM THE GFS AND CANADIAN MODEL WOULD SUGGEST KEEPING THE
SLOWER SOLUTION WITH THE SYSTEM EXITING BY WEDNESDAY. STICKING WITH
THIS IDEA...SO EXPECT STORMS TO DEVELOP MONDAY AFTERNOON AND
TUESDAY AS THE SYSTEM MOVES THROUGH THE AREA. AFTER THIS...A DRY
NORTHWEST FLOW DEVELOPS OVER THE AREA AS A RIDGE BUILDS INTO THE
SOUTHWEST. EXPECT TEMPS TO SLOWLY WARM TO ABOVE NORMAL LEVELS
THROUGH THE LATTER PART OF NEXT WEEK.

SLC 3322 CDC 0111 NELSON

.SLC...FIRE WEATHER WATCH FOR SOUTHERN AND WESTERN UTAH FOR STRONG
       SOUTH WINDS AND LOW RELATIVE HUMIDITIES FRIDAY AFTERNOON
       THROUGH FRIDAY EVENING. SEE SLCRFWSLC FOR DETAILS.
Hazardous weather outlook, Jun 20, 10:00 AM MDT, 7 hours 45 minutes before
IDZ024-025-UTZ001>021-WYZ021-211300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT FRI JUN 20 2003

UPDATED TO ADD RED FLAG WARNING

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

THUNDERSTORMS WITH STRONG WINDS ARE LIKELY IN EXTREME NORTHWEST UTAH
TODAY ESPECIALLY IN THE MOUNTAINS ALONG THE IDAHO BORDER AND
INTERSTATE 84. ALSO...STRONG SOUTH WINDS AND LOW RELATIVE HUMIDITY
WILL COMBINE FOR SEVERE FIRE WEATHER CONDITIONS THIS AFTERNOON IN
WESTERN AND SOUTHERN UTAH.  SEE THE SLCRFWSLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

UNSEASONABLY COOL WEATHER IS EXPECTED TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

In the hours before

Special weather statement, Jun 20, 2:00 PM MDT, 3 hours 45 minutes before
IDZ024-025-UTZ001>011-015-WYZ021-210400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
200 PM MDT FRI JUN 20 2003

...MICROBURST WIND GUSTS WILL CONTINUE THROUGH THIS EVENING...

STRONG GUSTY WINDS TO 50 MPH OR HIGHER WILL CONTINUE INTO THE
EVENING HOURS NEAR SHOWERS AND THUNDERSTORMS. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON OVER AN AREA NORTH OF A
LINE FROM ELY TO PRICE AND MICROBURST WIND GUSTS HAVE BEEN OBSERVED.
SOME OBSERVATIONS INCLUDE HAT ISLAND (TOOELE COUNTY) 63 MPH...HORSE
HOLLOW (MILLARD COUNTY) 50 MPH...SIGNAL PEAK (SEVIER COUNTY) 41
MPH...DURAND ROAD NEAR DUGWAY (TOOELE COUNTY) 40 MPH...INF ROAD NEAR
DUGWAY (TOOELE COUNTY) 49 MPH.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:30 PM MDTSevere Thunderstorm WarningSLCBox Elder30 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2003Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.